Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
Net letter
2007:73:4;280-280
doi: 10.4103/0378-6323.33653

Cutaneous complications of pentazocine abuse

Saurabh Agarwal1 , Manoj Trivedi2
1 Department of Dermatology and Venereology, Uttaranchal Forest Hospital Trust and Medical College, Haldwani, Nainital, India
2 Department of Psychiatry, Uttaranchal Forest Hospital Trust and Medical College, Haldwani, Nainital, India

Correspondence Address:
Saurabh Agarwal
Department of Dermatology and Venereology, UFHT and Medical College Haldwani, (Nainital), Uttarakhand-263139
India
How to cite this article:
Agarwal S, Trivedi M. Cutaneous complications of pentazocine abuse. Indian J Dermatol Venereol Leprol 2007;73:280
Copyright: (C)2007 Indian Journal of Dermatology, Venereology, and Leprology
Figure 2: Ulcer with necrotic eschar and nonpitting edema of both hands and feet (Puffy-hand syndrome)
Figure 2: Ulcer with necrotic eschar and nonpitting edema of both hands and feet (Puffy-hand syndrome)
Figure 1: Ulcers/scars on both legs and feet
Figure 1: Ulcers/scars on both legs and feet

Sir,

We read with interest the report by De et al. on ′Pentazocine-induced leg ulcers and fibrous papules′. [1] Recently we also observed a similar case which we are reporting here. A 27 -year-old male, a paramedical worker by profession, presented with a history of ulcers over the extremities for the last two years. The patient himself admitted pentazocine and alcohol abuse over the last two and half years. Initially he used to inject in the veins but later on he started using subcutaneous injection, as it became difficult to inject in the veins. Within a few days of injecting pentazocine, he used to develop nodules, which would burst open discharging blood-stained or oily fluid, followed by the formation of ulcers.

On cutaneous examination, he had multiple, punched-out deep ulcers [Figure - 1] over the dorsa of the hands, legs and feet. These ulcers were irregular in shape, 1-2 cm. in size, surrounded by hyperpigmentation and most of them had yellowish exudates at their bases. Necrotic eschar was present at the floor of the ulcer over the dorsum of the hand [Figure - 2]. There was no discomfort due to these ulcers. The adjacent skin was erythematous, indurated and edematous and at places, depressed scars were present within the indurated areas. Small atrophic scars with underlying induration were present at sites of venous access like cubital fossa, lateral borders of wrists, dorsa of hands and feet. The patient also had nonpitting edema of hands and feet, which is also called as puffy-hand syndrome, usually seen in opioid addicts [Figure - 2]. There was difficulty in peripheral vein access. On psychiatric evaluation, no underlying psychiatric abnormality was found. He was premorbidly adjusted and was handling his responsibilities adequately. Routine hematological and biochemical tests were within normal limits. Screening for Hepatitis B virus (HBV), Hepatitis C virus (HCV), human immunodeficiency virus (HIV) and antinuclear antibodies (ANA) was negative. Histopathology showed nonspecific features. The patient was treated conservatively along with psychiatric consultation and counseling.

Pentazocine was introduced in 1967 as a "nonnarcotic, nonaddicting" analgesic. However, the abuse potential of this medication was soon recognized and cutaneous and muscular complications of pentazocine abuse have been reported. [2],[3],[4],[5] Prasad et al. [6] have described the diagnostic pointers for pentazocine-induced ulcers which are irregular shaped, deep ulcers with black eschars and surrounding induration, halo of hyperpigmentation, ulcers/nodules/scars along superficial veins, woody induration, needle pricks / thrombophlebitis, puffy-hand syndrome, difficulty in venous access, fibrous myopathy, apparent indifference of the patient (lack of discomfort), past history of a chronic painful medical condition, prior iatrogenic administration of pentazocine, patients associated with medical profession (relatively easier access to the drugs). Our present case also had most of the above-mentioned features except fibrous myopathy and past history of a chronic painful medical condition. The exact pathogenesis of cutaneous complications of pentazocine is not known. It has been suggested that if not rapidly absorbed, pentazocine may get precipitated in the slightly alkaline pH of extracellular fluid. The precipitated crystals may then initiate a chronic inflammatory response. [7] Repeated injections probably lead to sclerosis of the veins leading to difficulty in gaining access to peripheral veins. The puffy-hand syndrome, i.e., nonpitting edema of the dorsa of the hands sparing the fingers, can occur with any injectable opioid abuse. Occlusion of venous or lymphatic drainage or both, may be the cause of the edema.

The definitive evidence of pentazocine abuse, i.e., the history and its presence in the urine, may not be present in all the cases. In such a scenario, the clinical features are of great importance. Recognition of the condition will prevent misdirected investigations and treatment.

References
1.
De D, Dogra s, Kanwar AJ. Pentazocine-induced leg ulcers and fibrous papules. Indian J Dermatol Venereol Leprol 2007;73:112-3.
[Google Scholar]
2.
Palestine RF, Millns JL, Spigel GT, Schroeter AL. Skin manifestations of pentazocine abuse. J Am Acad Dermatol 1980;2:47-55.
[Google Scholar]
3.
Mann RJ, Gostelow BE, Meacock DJ, Kennedy CT. Pentazocine ulcers. J R Soc Med 1982;75:903-5.
[Google Scholar]
4.
Jain A, Bhattacharya SN, Singhal A, Baruah MC, Bhatia A. Pentazocine induced widespread cutaneous and myo-fibrosis. J Dermatol 1999;26:368-70.
[Google Scholar]
5.
Kim HA, Song YW. Polymyositis developing after prolonged injections of pentazocine. J Rheumatol 1996;23:1644-6.
[Google Scholar]
6.
Prasad HR, Khaitan BK, Ramam M, Sharma VK, Pandhi RK, Agarwal S, et al. Diagnostic clinical features of pentazocine-induced ulcers. Int J Dermatol 2005;44:910-5.
[Google Scholar]
7.
Schlicher JE, Zuehlke RL, Lynch PJ. Local changes at site of pentazocine injection. Arch Dermatol 1971;104:90-1.
[Google Scholar]

Fulltext Views
66

PDF downloads
31
Show Sections